Hail, Dundy
- When
- May 24, 4:55 PM MST
- Where
- Dundy County, 2.12 mi W of Parks
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.050, -101.760
A couple supercells moved northward across far Southwest Nebraska during the late afternoon and evening producing large hail and severe wind gusts. 75 in diameter was reported near Parks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A couple supercells moved northward across far Southwest Nebraska during the late afternoon and evening producing large hail and severe wind gusts. Hail up to 1.75 in diameter was reported near Parks. During the late evening a wind gust of 58 MPH was measured at the McCook airport from one of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 4:12 PM MST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 512 PM MDT FRI MAY 24 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 248 PM MDT FRI MAY 24 2013 WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH OVER THE WESTERN CONUS WITH A RIDGE OVER THE CENTRAL PLAINS...WITH SMALLER SHORT WAVE TROUGHS MOVING THROUGH THE UPPER LEVEL FLOW OVER THE HIGH PLAINS. AT THE SURFACE A WARM FRONT WAS LOCATED NEAR THE KS/NE BORDER BEHIND THE EXITING LOW CLOUDS. SOUTH OF THE WARM FRONT A DRY LINE WAS IN PLACE ALONG THE KS/CO BORDER...ARCHING BACK BACK TO AKRON. AM EXPECTING THUNDERSTORMS TO DEVELOP FIRST ALONG THE DRY LINE OVER THE NEXT COUPLE OF HOURS OVER EAST CENTRAL COLORADO THEN GRADUALLY SPREAD EAST THROUGH THE REST OF THE AFTERNOON. THE MAIN THREAT WITH ANY STORMS THAT DEVELOP WILL BE LARGE HAIL AND SEVERE OUTFLOW THUNDERSTORM WINDS. HOWEVER THERE IS A SMALL POSSIBILITY FOR TORNADIC DEVELOPMENT ALONG/WEST OF THE HIGHWAY 27 CORRIDOR LATE THIS AFTERNOON. TONIGHT THE UPPER LEVEL SHORT WAVE TROUGH OVER EASTERN COLORADO WILL REMAIN FAIRLY STATIONARY THROUGH THE EVENING. THE BEST ENVIRONMENT FOR STORMS TO DEVELOP WILL BE DURING THE EARLY EVENING AS THE DRY LINE MOVES CLOSER TO THE SHORT WAVE TROUGH. WITH LITTLE CINH TO HINDER STORM DEVELOPMENT...AM ANTICIPATING A NARROW CORRIDOR FROM ROUGHLY WRAY SOUTHEAST TO GOODLAND AND TRIBUNE WHERE PRECIP. DEVELOPMENT WILL THE MOST LIKELY. FURTHER EAST/WEST OF THIS CORRIDOR LIFT DECREASES AND/OR CINH BECOMES MORE PREVALENT...CAUSING PRECIP. CHANCES TO BE LESS. IN ADDITION THERE IS ALSO A POSSIBILITY FOR TORNADO DEVELOPMENT INTO THE EARLY EVENING AS THE LOW LEVEL JET STRENGTHENS AND LOW LEVEL MOISTURE INCREASES. CURRENTLY THE MOST LIKELY LOCATIONS WILL BE ALONG AND WEST OF THE HIGHWAY 27 CORRIDOR WHICH WILL BE NEAR THE DRY LINE. THE THREAT WILL DIMINISH TOWARD MID EVENING WHEN THE THUNDERSTORMS BECOME MORE ELEVATED. TOWARD MID EVENING THE SHORT WAVE TROUGH FILLS AND RETROGRADES SOME...CAUSING PRECIP. CHANCES TO SHIFT TOWARD THE WEST. POINT SOUNDINGS DRY OUT EXCEPT FOR THE MID-LEVELS. THE COMBINED LIFT FROM THE SHORT WAVE TROUGH AND THE NOSE OF THE LOW LEVEL JET SHOULD HELP ELEVATED STORMS TO DEVELOP DURING THE MID TO LATE EVENING OVER THE NORTHWEST HALF OF THE AREA. MODELS SHOW ELEVATED CAPE OF LESS THAN 1000 J/KG SO STRONG THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE...ALTHOUGH THE LIKELIHOOD OF SEVERE WINDS WILL BE GREATLY DIMINISHED. DURING THE OVERNIGHT HOURS THE SHORT WAVE TROUGH MOVES NORTHEAST ACCOMPANIED BY THE NOSE OF THE LOW LEVEL JET. MODELS PRODUCE STRONGER LIFT OVER THE NORTHEAST PART OF THE AREA DURING THE OVERNIGHT HOURS...SO WILL INCREASE PRECIP. CHANCES ACCORDINGLY. MODELS SHOW ELEVATED CAPE OF LESS THAN 1000 J/KG SO STRONG THUNDERSTORMS WILL STILL BE POSSIBLE. ANY THUNDERSTORMS SHOULD BE OUT OF THE AREA BY EARLY MORNING AS THE SHORT WAVE TROUGH MOVES EAST OUT OF THE AREA. SATURDAY THE SETUP WILL BE SIMILAR TO FRIDAY. AN UPPER LEVEL SHORT WAVE TROUGH WILL DEVELOP OVER THE KS/CO BORDER DURING THE AFTERNOON AND PROGRESS EAST ACROSS THE AREA. EAST OF THE COLORADO BORDER THE ENVIRONMENT WILL BE UNSTABLE WITH LITTLE CINH TO HOLD BACK CONVECTION. HOWEVER WITH THE MAIN SOURCE FOR LIFT BEING TIED TO THE SHORT WAVE TROUGH...AM THINKING STORM DEVELOPMENT SHOULD REMAIN FAIRLY CLOSE TO THE TROUGH. SO WILL HAVE PRECIP. CHANCES ALONG THE KS/CO BORDER THEN PROGRESS EAST DURING THE LATTER HALF OF THE AFTERNOON WITH THE SHORT WAVE TROUGH. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 248 PM MDT FRI MAY 24 2013 MODELS HAVE COME INTO BETTER AGREEMENT WITH THEIR SOLUTIONS FOR THE EXTENDED FORECAST. CONFIDENCE IS INCREASING IN THE PLACEMENT AND DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION...AS WELL AS POSSIBLE FIRE WEATHER CONDITIONS. ON SATURDAY EVENING...SHOWERS AND THUNDERSTORMS THAT DEVELOP WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS. THESE SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE DRY LINE AS IT PUSHES EAST AND AHEAD OF AN UPPER LEVEL SHORTWAVE TROUGH SATURDAY AFTERNOON. A FEW OF THE STORMS COULD BE STRONG TO SEVERE WITH INSTABILITY IN PLACE. THE DRY LINE WILL SLOWLY RECEDE TO THE WEST AFTER SUNSET. LOW TEMPERATURES IN THE MID 50S TO LOWER 60S FARTHER EAST ARE EXPECTED AS AIR WITH A HIGHER MOISTURE CONTENT FILTERS INTO THE AREA. PRECIPITATION CHANCES LOOK SOMEWHAT LESS FOR SUNDAY AND MONDAY AS THE DRY LINE MOVES FARTHER TO THE EAST EACH DAY. FIRE WEATHER SEEMS AS THOUGH IT WILL BE A BIGGER CONCERN FOR THESE TWO DAYS. VERY DRY AIR BEHIND THE DRY LINE WITH DEW POINTS FALLING INTO THE 20S AND 30S WILL LEAD TO RELATIVE HUMIDITIES FALLING INTO THE 10 TO 15 PERCENT RANGE. WINDS COULD PICK UP BEHIND THE DRY LINE EACH AFTERNOON...CREATING CRITICAL FIRE WEATHER CONDITIONS. THE MAIN CONCERN IS THE FUEL MOISTURE. WITH THUNDERSTORMS POSSIBLE OVER THE NEXT COUPLE OF DAYS AND THE GRASSES QUITE GREEN DUE TO RAINS OVER THE PAST COUPLE OF WEEKS...CONCERNS WITH THE FUELS WILL LINGER. THE DROUGHT STILL PERSISTS SO FUELS MIGHT NOT BE AS MOIST AS ONE WOULD THINK. HIGH TEMPERATURES ON SUNDAY AND MONDAY WILL CLIMB INTO THE LOW TO MID 90S SO FUELS MAY DRY OUT FAIRLY QUICKLY. CONCERN THEN TURNS TO A LARGE UPPER LEVEL TROUGH OF LOW PRESSURE THAT WILL MOVE ACROSS THE ROCKIES ON MONDAY AND TUESDAY AND INTO THE PLAINS ON WEDNESDAY AND THURSDAY. AGAIN...MODELS HAVE COME INTO BETTER AGREEMENT WITH THIS SYSTEM AND SHOW A NEGATIVELY TROUGH MOVING THROUGH WITH A SURFACE LOW DEVELOPING IN THE LEE OF THE ROCKIES. WARM AND MOIST AIR WILL PRIME THE ATMOSPHERE FOR BETTER PRECIPITATION CHANCES AHEAD OF THIS SYSTEM. AS WITH ANY BIGGER SYSTEM THAT MOVES THROUGH THE PLAINS IN THE SPRING...THERE WILL BE A CHANCE OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA. LATER FORECAST RUNS WILL NEED TO WATCH THIS SYSTEM AS INSTABILITY AND SHEAR LOOK FAVORABLE FOR SEVERE WEATHER DURING THIS TIME FRAME. MODELS ARE ALSO SHOWING A DECENT QPF FIELD SO THIS WILL LIKELY BE THE BEST CHANCE FOR HEAVIER PRECIPITATION OVER THE ENTIRE FORECAST PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 508 PM MDT FRI MAY 24 2013 KGLD...THUNDERSTORM WILL LIKELY IMPACT THE TERMINAL IN THE NEXT HOUR OR TWO AS IT MOVES UP FROM THE SOUTHWEST. CONDITIONS ARE FAVORABLE FOR LARGE HAIL AND GUSTY WINDS. THE THREAT FOR THUNDERSTORMS WILL CONTINUE OVERNIGHT BUT COVERAGE WILL DECREASE. OTHERWISE...GUSTY SOUTH TO SOUTHEAST WINDS THIS EVENING WILL BEGIN TO SUBSIDE LATE. SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN ON SATURDAY AFTERNOON. KMCK...SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. RADAR RETURNS SHOW NOTHING IMMINENT...BUT STORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST. CONDITIONS ARE FAVORABLE FOR LARGE HAIL AND GUSTY WINDS SHOULD A STORM DIRECTLY IMPACT THE TERMINAL. OTHERWISE...GUSTY SOUTH TO SOUTHEAST WINDS THIS EVENING WILL BEGIN TO SUBSIDE LATE. SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN ON SATURDAY AFTERNOON. && .FIRE WEATHER... ISSUED AT 304 PM MDT FRI MAY 24 2013 LATEST SURFACE ANALYSIS PLACES A DRY LINE ALONG THE KS/CO BORDER. WEST OF THE DRY LINE RELATIVE HUMIDITIES OF 10-15 PERCENT WITH GUSTS UP TO 35 MPH ARE OCCURRING. AT THIS TIME WILL NOT BE ISSUING A FIRE WEATHER HIGHLIGHT DUE TO THE SMALL AREA BEING IMPACTED BEHIND THE DRY LINE AND THE SHORT AMOUNT OF TIME LEFT IN THE DAY FOR CONDITIONS TO MEET THE THREE HOUR TIME REQUIREMENT. AM EXPECTING RELATIVE HUMIDITIES TO IMPROVE QUICKLY DURING THE EARLY EVENING. SATURDAY AFTERNOON LOW RELATIVE HUMIDITIES WILL RETURN TO KIT CARSON AND CHEYENNE COUNTIES IN COLORADO AS THE DRY LINE MOVES EAST ALLOWING DRIER AIR TO MOVE IN. BEHIND THE DRY LINE WINDS WILL GUST UP TO 25 MPH DURING THE MID TO LATE AFTERNOON. CURRENT FORECAST HAS CRITICAL FIRE WEATHER CRITERIA FOR ONLY THREE HOURS BEFORE WINDS DECLINE DURING THE LATE AFTERNOON. CONTACTED THE EMERGENCY MANAGER FOR KIT CARSON COUNTY WHO SAID THERE IS GREEN UP...BUT THERE IS STILL QUITE A BIT OF DRY FUELS TO WORK WITH THAT WOULD CONTRIBUTE TO RAPID FIRE GROWTH. DUE TO UNCERTAINTIES REGARDING CRITERIA BEING MET WILL ONLY ISSUE A FIRE WEATHER WATCH AT THIS TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...FIRE WEATHER WATCH SATURDAY AFTERNOON FOR COZ253-254. NE...NONE. && SHORT TERM...JTL LONG TERM...RRH AVIATION...024 FIRE WEATHER...JTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 305 PM MDT FRI MAY 24 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 305 PM MDT FRI MAY 24 2013 /405 PM CDT FRI MAY 24 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON THEN SPREAD EASTWARD THROUGH THE NIGHT. SOME OF THESE STORMS WILL BECOME SEVERE WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. ONE OR TWO TORNADOES CANNOT BE RULED OUT DURING THE LATE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ACTIVE PATTERN WILL CONTINUE THROUGH THE PERIOD WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED EVERY AFTERNOON AND NIGHT. IT WILL BE POSSIBLE DURING THIS ENTIRE TIME FOR SOME OF THESE STORMS TO BECOME SEVERE. A BETTER CHANCE FOR SEVERE WEATHER WILL COME ON WEDNESDAY AND THURSDAY AS A LARGE UPPER LEVEL TROUGH MOVES IN. FROM SATURDAY THROUGH MONDAY...LOW RELATIVE HUMIDITIES WILL BE IN PLACE ACROSS THE SOUTHERN AND WESTERN PORTIONS OF THE AREA. IF STRONGER WINDS DEVELOP OVER THESE LOCATIONS...EXTREME FIRE WEATHER CONDITIONS WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT FRI MAY 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL 1 E ARAPAHOE 38.85N 102.15W
05/24/2013 M1.50 INCH CHEYENNE CO STORM CHASER
&&
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT FRI MAY 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 13 S KANORADO 39.15N 102.02W
05/24/2013 E1.00 INCH SHERMAN KS TRAINED SPOTTER
&&
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT FRI MAY 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 14 S KANORADO 39.13N 102.04W
05/24/2013 M1.25 INCH WALLACE KS NWS EMPLOYEE
&&
024The Goodland radar (KGLD), 76 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448434, 448435, 448436.